View Full Version : Dex - Managing the side effects!


ak2146
03-04-16, 04:30 AM
Hi All,

I was recently diagnosed with ADD and my shrink put me on Dex (5mg) IR to be taken 3 times a day (6am/12pm/6pm). I find it helpful in terms of my ability to focus and get things done, but I HATE the side effects. Some Side effects I've noticed:

1) Excessive talking
2) Agitation
3) DRY MOUTH (ALL THE TIME)
4) Excessive sweating

Has anyone experienced the above? How do you cope with the side-effects? Especially, the DRY MOUTH factor, as it starts to affect my speech and people notice it.

I would be most obliged to hear your personal experiences regarding the above. Thanks.

Pilgrim
03-04-16, 06:33 AM
Drink plenty of water, always have a bottle handy.

A small amount of agitation is part of the course.

Excessive talking; this can be a problem so I think the dose could be too much.

Excessive sweating I don't have a credible answer.

Andriokz
03-04-16, 03:01 PM
The water is very important and is pretty normal on any ADHD med. Investing in a travel bottle for water is worth it as another member has recommended.

What you're experiencing is normal when you get introduced to these kind of meds. Hard to say if you're at a higher dose than what you should be since you only were introduced recently.

Normally amphetamines raise your body temperature a little bit, so dressing in layers would be helpful if you need to remove a layer. When you come down from the medication or you're very focused, agitation is just part of the side effects that are normally associated with these meds. Talking, like the other side effects, is normal when you begin the medication. Just try to bear in mind that talking and agitation are apart of the effects, and try to keep it in check since you are aware of that.

Lowering the dosage may help, but could reduce the effectiveness of what you need the medication for in the first place. I just try to be consciously aware when it comes to my mood and talking. Forcing myself to be concise in conversation and that the other person doesn't know that this medication makes me a little more irritable so it's my responsibility to act friendly.

Mad Max
03-04-16, 10:02 PM
I found the same thing but over time these effects faded for me to a manageable level or disappeared entirely. You could always consider lowering doses slightly for awhile and then increasing as you get more used to it. I was surprised at how most of my side effects went away. I was started on a much lower dose than you. I'm taking 20 mg ER Spansules at the moment after being on it for 5 months.:)

ak2146
03-05-16, 08:10 PM
Do you remember how long it took for your side-effects to go away? Thanks.

Greyhound1
03-05-16, 08:52 PM
It took me about 10 days to get acclimated to stimulants. I had all the same issues you describe.

I started off taking them with soda and caffeine and had lots of bad side effects. On the third or fourth day I started focusing on staying hydrated, avoiding caffeine, better eating and proper sleep.

What really seems to help and I still do to this day is to take my Dex. first thing in the am on an empty stomach. I will drink as much water with it as I can. I will end up drinking about 32 oz. or so within an hour of taking med. Then I eat some type of protein based food. That's just my routine which seemed to help me.

By the time you are thirsty you are already dehydrated and it will cause effects. I think staying hydrated is critical for sure. Drink drink drink.

Avoiding caffeine, proper diet, sleep, exercise etc. certainly can do wonders as well.

Good luck with it.

aeon
03-05-16, 09:42 PM
1) Excessive talking
2) Agitation
3) DRY MOUTH (ALL THE TIME)
4) Excessive sweating



nope, opposite
nope, opposite
drink more, slippery elm lozenges
dress appropriately, use fans, stay lazy

That’s on 60mg of spansules per day.



Cheers,
Ian

ak2146
03-06-16, 02:52 AM
Does the coffee have to go? At present, I drink about 5 mugs a day. Thanks.

Little Missy
03-06-16, 08:17 AM
Does the coffee have to go? At present, I drink about 5 mugs a day. Thanks.

Some do not do well with caffeine and some have no problems with it. You could try eliminating coffee to find out.

tdod
03-07-16, 01:04 AM
Hi All,

I was recently diagnosed with ADD and my shrink put me on Dex (5mg) IR to be taken 3 times a day (6am/12pm/6pm). I find it helpful in terms of my ability to focus and get things done, but I HATE the side effects. Some Side effects I've noticed:

1) Excessive talking
2) Agitation
3) DRY MOUTH (ALL THE TIME)
4) Excessive sweating

Has anyone experienced the above? How do you cope with the side-effects? Especially, the DRY MOUTH factor, as it starts to affect my speech and people notice it.

I would be most obliged to hear your personal experiences regarding the above. Thanks.

1) Excessive talking: I would guess that this effect will subside over time along with the euphoric effect.
2) Agitation: Cognitive behavioral therapy w/ a psychologist and meditation.
3) DRY MOUTH (ALL THE TIME): Chew gum.
4) Excessive sweating: Excessive deodorant

thomass
03-24-16, 06:39 PM
I've suddenly got the shakes, particularly in my thumbs. Anyone else experience this?